Texas, 2024

Hail in Texas, June 5, 2024

June 5, 2024 · NWS EWX · 1 event in 1 county or zone

Thunderstorms developed along a frontal boundary over Central Texas. One of these storms moved into Edwards County and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a frontal boundary over Central Texas. One of these storms moved into Edwards County and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 5, 5:32 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 5, 5:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
632 PM CDT Wed Jun 5 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 257 PM CDT Wed Jun 5 2024

The main issue will be this evening, as we watch for potential
development/re-development along the Sierra Madre, the edge of the
old outflow boundary, and other locations where prior outflows can
potentially hook up with a weak...though north-south diving short
wave...which scoots through south-central and south Texas on the
backside of the general trough across the Lower Mississippi Valley.
This is a difficult call, as model consensus is bearish...including
the hourly updated convective-allowing models (CAMs). Still...any
energy running into the oppressive air mass has the potential to
create something...and this matches well with the Storm Prediction
Center's marginal (level 1 of 5) risk. So...have expanded the
coverage of slight chances to include locations south and west of the
Austin-San Antonio corridor (which should stay just stable enough).

All the activity should be over between 10 and 1 AM as the wave moves
into the Lower Rio Grande Valley and beyond.

Otherwise...will hold onto the current single county (Frio) Heat
Warning and Heat Advisory for part of the Edwards Plateau and Rio
Grande Plains/Big Bend region as temperatures are generally matching
up nicely. Frio may fall short (advisory vs. warning) since the
earlier outflow pushed dewpoints down a hair...but not enough
confidence to remove at this point.

Sunshine and heat returns everywhere Thursday...though the potential
for Heat Advisory is held to portions of the Rio Grande Plains/Big
Bend region based on slightly lower temperatures in the low levels.
Will defer to later shifts for hoisting another advisory.

A mostly clear, mainly calm, but plenty warm and humid night follows
Thursday night as east side of expansing 500 mb ridge noses in.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 257 PM CDT Wed Jun 5 2024

The aforementioned 500 mb ridge builds across most of Texas Friday
and Saturday, locking in more heat and modest humidity. Dewpoints may
be a touch lower with some drier air mix-down, so situation may fall
just short of a Heat Advisory (108+ east and 110+ near the Rio
Grande). Plenty of sunshine and light winds will make it feel pretty
hot by early June standards. See Climate section for records...which
should hold but not by much.

By Sunday, the ridge begins shifting southward as a fairly deep (for
early June) 500 mb trough develops across the eastern U.S. Northerly
flow on the backside of this trough...along with southwest extent of
short wave energy into east Texas...may help form up a band of
moisture along/ahead of a wind shift (early summer "front"). After
another hot and dry Sunday, this moisture should be sufficient to
provide at least scattered thunderstorms across the region late
Sunday night through Monday night...perhaps continuing into Tuesday
before potentially pushing south of the area Tuesday night/Wednesday.
Uncertainty is high as to how far south the wind shift makes
it...with the deterministic ECMWF taking it through the entire area
and the GFS washing it out closer to Austin.

Regardless...the combination of increased cloud cover and/or a wind
shift to the north will bring high temperatures closer to seasonal
averages (90 to lower 90s) for Monday through Wednesday and eliminate
the need for additional Heat hazards.

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Wed Jun 5 2024

All terminals will be VFR through the evening. East-southeasterly to
southeasterly winds will continue. Models suggest that ceilings will
not develop tonight, but given the persistent weather pattern we
don't agree. MVFR ceilings should develop overnight at all airports
and last until late morning Thursday.

There are a few thunderstorms in northeastern Val Verde County. There
is a small chance that one could move down toward DRT, but this seems
unlikely and we have no mention of convection in the TAF.

&&

.CLIMATE...
Issued at 253 AM CDT Wed Jun 5 2024

        THU        FRI        SAT
       06/06      06/07      06/08
------------------------------------------------
AUS   103/2011   100/2022    99/2022
ATT   103/2022*  103/2022   102/1925
SAT   104/2022   104/2022   101/2022
DRT   110/2022   108/1974   107/2020

* TIED RECORD WITH MOST RECENT OCCURRENCE SHOWN

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  97  75  98 /  10   0   0   0
Austin Bergstrom Intl Airport  74  97  73  97 /  10   0   0   0
New Braunfels Muni Airport     75  99  74  99 /  20   0   0   0
Burnet Muni Airport            73  94  72  96 /  10   0   0   0
Del Rio Intl Airport           81 106  82 106 /  20  10   0   0
Georgetown Muni Airport        73  95  72  96 /  10   0   0   0
Hondo Muni Airport             75 101  75 100 /  20   0   0   0
San Marcos Muni Airport        73  97  72  97 /  10   0   0   0
La Grange - Fayette Regional   75  94  74  95 /  10   0   0   0
San Antonio Intl Airport       75  98  76  98 /  20   0   0   0
Stinson Muni Airport           76 100  76 100 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Bexar-Caldwell-Comal-
De Witt-Dimmit-Gonzales-Guadalupe-Kinney-Lavaca-Maverick-Medina-
Uvalde-Val Verde-Zavala.

Excessive Heat Warning until 8 PM CDT this evening for Atascosa-
Frio-Karnes-Wilson.

&&

Short-Term...NWS BRO
Long-Term...NWS BRO
Aviation...05
Hazardous weather outlook, Jun 5, 2:33 AM CST, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
333 AM CDT Wed Jun 5 2024

TXZ171>173-183>194-202>209-217>225-228-060845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
333 AM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

An Excessive Heat Warning has been issued for Frio, Atascosa,
Karnes, and Wilson counties for heat indices up to 114. A Heat
Advisory has been issued from the Rio Grande Plains to the greater
San Antonio metro area to near the Coastal Plains for heat
indices up to 112. These products are in effect from Noon through
8 PM CDT.

There is a marginal (level 1 out of 5) risk of strong to severe
storms late this afternoon into evening. Large hail and damaging
wind gusts are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous heat persists on Thursday with a Heat Advisory likely
for a small portion of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 78 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Edwards

When
June 5, 6:00 PM CST
Where
Edwards County, 7.97 mi WSW of Rocks Spgs
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.970, -100.340

A thunderstorm produced quarter size hail west of Rocksprings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188465.